Kentucky, 2002

Funnel Cloud in Kentucky, April 28, 2002

April 28, 2002 · NWS JKL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 2:36 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 28, 2:36 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SUN APR 28 2002

ROUND TWO OF THE SQUALL LINES HAVE PASSED THRU AND WE ARE IN THE
LULL JUST PRIOR TO FNTL PASSAGE. AT 19Z FNT EXTENDED FROM PIT TO PKB
TO HOP TO LIT. HAVE NOT HAD MUCH CHANCE TO LOOK AT MODELS OR READ
DISCUSSIONS. ALTHOUGH THE PMD SUGGESTS AN AVN/ETA COMPROMISE IS BEST
FOR NOW. IN ANY CASE THE NEAR TERM LOOKS DRY WITH ANOTHER ROUND DUE
IN ON TUE. CURRENT FCST HAS THIS COVERED AND HAVE ADDED DAY 7. WX
ALSO LOOKS DRY FROM EARLY FRI THRU THE WEEKEND.

WILL ISSUE EVENING PACKAGE WITH THE EXPIRATION OF THE TOR WATCH AND
THE FLOOD WATCH.  WILL CANCEL THE WIND ADVISORY WITH THE ISSUANCE.
NO CHAT TODAY DUE TO SVR.

GOT TO GO.

.JKL...NONE

DUSTY

In the hours before

Special weather statement, Apr 28, 9:19 AM EST, 5 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT SUN APR 28 2002

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR MUCH OF EASTERN KENTUCKY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY
THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE
GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE
AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING
WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF
PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT
STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL
TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY
THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN
SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION
AND REPORT ANY SEVERE WEATHER.

HAL
Local storm report, Apr 28, 3:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
402 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    SLADE                     KY   1.75 INCH HAIL
04/28/02   POWELL                         REPORTED BY CO-OP
                                          OBSERVER.

0134 PM    7 N MONTICELLO            KY   2.75 INCH HAIL
04/28/02   WAYNE                          REPORTED BY
RESCUE SQUAD.

0142 PM    VAN LEAR                  KY   1.25 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY
SPOTTER.

0145 PM    PAINTSVILLE               KY   1.00 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY CO-OP
                                          OBSERVER.

0200 PM    5 E LILY                  KY   1.75 INCH HAIL
04/28/02   LAUREL                         REPORTED BY 24 HOUR
                                          WARNING POINT.

JC

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Whitley

When
April 28, 3:18 PM EST
Where
Whitley County, Pleasant View
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293087.